Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS State College, PA

June 30, 2017Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2017, 4:55 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 4:55 PM EDT (20:55 UTC)
Expired
Jun 30, 2017, 5:20 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS51 KCTP 302055
SVRCTP
PAC043-075-302145-
/O.NEW.KCTP.SV.W.0082.170630T2055Z-170630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
455 PM EDT FRI JUN 30 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dauphin County in south central Pennsylvania...
  Northwestern Lebanon County in south central Pennsylvania...

* Until 545 PM EDT

* At 455 PM EDT, a severe thunderstorm was located over Penn National
  Race Course, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Harper Tavern, Lickdale, Fort Indiantown Gap, Skyline View,
  Fredericksburg, Penn National Race Course, Dehart Dam, Ono and
  Jonestown.

This includes the following Interstates...
 Interstate 78 from mile markers 0 to 8.
 Interstate 81 from mile markers 75 to 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 7673 4045 7684 4058 7658 4041 7631
TIME...MOT...LOC 2055Z 242DEG 26KT 4041 7670 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
573 
WWUS51 KCTP 302120
SVSCTP

Severe Weather Statement
National Weather Service State College PA
520 PM EDT FRI JUN 30 2017

PAC043-075-302129-
/O.CAN.KCTP.SV.W.0082.000000T0000Z-170630T2145Z/
Dauphin PA-Lebanon PA-
520 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAUPHIN AND
NORTHWESTERN LEBANON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, gusty winds are 
still possible over eastern Lebanon county through 530 pm. 


LAT...LON 4029 7673 4045 7684 4058 7658 4041 7631
TIME...MOT...LOC 2117Z 242DEG 26KT 4049 7649 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:27 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 3:27 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
327 PM EDT Fri Jun 30 2017

.SYNOPSIS...
High pressure off the eastern seaboard will set up a warmer and
more humid airflow for the next several days. A cold front
passing late on Saturday will bring a brief break in the
humidity for the second half of the weekend into Monday.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Isolated showers and storms developing should generally remain
below severe limits as stronger forcing shifts northeast.
SPC has backed previous SLGT risk to marginal. MRGL risk for
flash flooding also painted by WPC for the far N. However, FFGs
are about 2.5" in 3 hrs. PWATs in the 1.25-1.5" range and storm
motions of 20-25 kts will keep flooding worries to a minimum
except where training/repeat storms move through. This first
batch of rain across the NW mtns has produced less than a half
of an inch of rain for the most part.

Temps and dewpoints will be very summer- like - as maxes will
run in the 80s for the most part. The highlands won't quite get
there and a 90F is possible in the cities of the SE.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/...
Loss of solar heating will be a major player in the demise of
the storms today. Forcing lacking with little sign of a certain
short wave troughs/vorticity maxima. However, multiple residual
boundaries could provide lift for storms into the evening. Will
keep POPs in the chc range for the first part of the night. But,
we will have to wait until close to sunrise for a decent short
wave to roll across the upper OH valley. This feature should be
coincident with the surface trough and the best chance for
storms this weekend. SPC Slight risk covers most of the area as
this will be a well-timed front to pair up the forcing and
heating. Shear is not wildly high, but CAPEs can get near
2000 joules with temps soaring into the 90s in the SE and 80s
elsewhere.

Showers may end quickly Sat evening as the forcing slides
overhead and pushes the weak front through.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Not a lot of change from recent days.

Made a few changes, but left as much of the period Sunday
into early Wednesday on the dry side.

Still looks wet at times later Wed into Thursday.

The big thing is the EC last night went toward other guidance
with more of an upper lvl trough by the end of next week. Thus
a risk of showers and storms next Friday.

Prior to this, looking at more typical summer weather than we
have seen so far this season. Temperatures will be close to
normal for the period and dewpoints higher than what we have
seen this season for the most part.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Despite predominately VFR flying conditions, isolated to
scattered Tstorms will affect much of the airspace especially
this afternoon and early evening through about 22Z. Brief sub-
VFR reductions are possible along with the risk for a few strong
to severe storms focused across the northwest 1/2 of the
airspace.

.OUTLOOK...

Sat...AM fog/stratus psbl bcmg VFR. PM Tstorm impacts likely
with severe storm risk.

Sun...AM low cigs possible BFD/JST.

Mon-Wed...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...Dangelo/Gartner
LONG TERM...Martin
AVIATION...Gartner/Steinbugl
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
401 AM EDT Fri Jun 30 2017

PAZ012-017>019-024>027-041-042-045-046-049>053-010815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-033>036-056>059-063>066-010815-
Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-010815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 30, 2:40 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
240 PM EDT FRI JUN 30 2017

PAZ042-301900-
Sullivan PA-
240 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
300 PM EDT...

At 239 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
north of Ricketts Glen State Park, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph are possible.

This storm will remain over mainly rural areas of northeastern
Sullivan County.

LAT...LON 4139 7628 4141 7639 4148 7643 4155 7629
      4154 7622
TIME...MOT...LOC 1839Z 258DEG 31KT 4147 7632

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:40 PM EDTSpecial Weather StatementCTPSullivan20 min
Jun 30, 6:16 PM EDTSpecial Weather StatementCTPFranklin14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.